Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 148, NWS Dodge City, KS

June 28, 2005Haskell County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2005, 5:42 PM CDT for Haskell County, Seward County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 5:42 PM CDT (22:42 UTC)
Expired
Jun 28, 2005, 6:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:55 PM CDTHAIL 0.8812 Nw Kismet, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 282242
SVRDDC
KSC081-175-282330-
/O.NEW.KDDC.SV.W.0148.050628T2242Z-050628T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HASKELL COUNTY IN SOUTHWEST KANSAS.
  NORTHERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTHEAST OF SATANTA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HASKELL COUNTY...
  RURAL AREAS OF NORTHERN SEWARD COUNTY...
  SATANTA...
  SUBLETTE...
  TICE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3746 10105 3721 10106 3735 10065 3756 10066

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 282300
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUN 28 2005

KSC081-175-282330-
/O.CON.KDDC.SV.W.0148.000000T0000Z-050628T2330Z/
HASKELL KS-SEWARD KS-
600 PM CDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HASKELL AND
NORTHERN SEWARD COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 4 MILES SOUTH OF SUBLETTE...AND MOVING NORTHEAST AT 20 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HASKELL COUNTY...
  RURAL AREAS OF NORTHERN SEWARD COUNTY...
  SUBLETTE...
  TICE...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3746 10105 3721 10106 3735 10065 3756 10066

$$

KRUSE
000 
WWUS53 KDDC 282326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT TUE JUN 28 2005

KSC081-175-282336-
/O.EXP.KDDC.SV.W.0148.000000T0000Z-050628T2330Z/
HASKELL KS-SEWARD KS-
626 PM CDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD AND SOUTHERN 
HASKELL COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 PM CDT...

AT 626 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3746 10105 3721 10106 3735 10065 3756 10066

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:15 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT TUE JUN 28 2005

.DISCUSSION...

DAYS 1-2...

A LEAD SHORTWAVE TROUGH OVER THE DESERT SW WILL BE EJECTED NE ACROSS
THE PLAINS TONIGHT AND WEDNESDAY. MEANWHILE, A STRONGER TROUGH WILL
PROGRESS EASTWARD INTO THE NORTHERN PLAINS. MOISTURE CONVERGENCE
WILL MAINLY BE NORTH OF OUR FCST AREA ALONG THE WARM FRONT TONIGHT.
THE TRAILING COLD FRONT WILL PUSH ACROSS KANSAS WEDNESDAY. A FEW
VERY HIGH BASED STORMS ARE POSSIBLE BY EVENING ALONG THIS FRONT.
THE HOTTEST AIR WILL BE IMMEDIATELY SOUTH OF THE FRONT ON WED FROM
DDC SOUTH, WITH MAXES POSSIBLY AS HIGH AS 105F. THE FRONT SHOULD BE
IN FAR SOUTHERN KS OR OKLAHOMA BY THURSDAY AS MAXES COOL INTO THE
UPPER 80S. ANY STORMS WILL BE ALONG AND SOUTH OF THE FRONT.

DAYS 3-7...

MODELS CONTINUE TO SHOW MUCH MORE PROGRESSIVE PATTERN ACROSS THE
COUNTRY BY LATE THIS WEEK. ECMWF IS A BIT OF AN OUTLIER...ESPECIALLY
LATER IN THE PERIOD WITH A RIDGE OVER THE WESTERN U.S. COMPARED TO
THE GFS AND CANADIAN ALONG WITH MOST OF THEIR ENSEMBLE MEMBERS
SHOWING A WEAK TROUGH IN THIS AREA. THE MAIN DIFFERENCE THIS MAKES
OVER OUR AREA IS MORE OF A W-SW FLOW ACROSS KS BRINGING IN HOT AND
DRY CONDITIONS. HAVE GONE WITH THE CANADIAN/GFS SINCE THEY HAVE BEEN
CONSISTENT FROM RUN TO RUN AND ENSEMBLE MEMBERS IN LINE WITH THEM AS
WELL.  BEST CHANCE FOR PRECIP WOULD BE ON THURSDAY
NIGHT/FRIDAY...MAINLY ACROSS THE FAR SOUTHERN COUNTIES AS A
DISTURBANCE MOVES AND FRONTAL BOUNDARY WILL BE IN NORTHERN OK TO
START THE PERIOD.  AFTER THAT MOVES THROUGH...AS STATED EARLIER DRY
AIR WILL BE ADVECTING UP THIS WAY FROM THE SOUTHWEST ALONG WITH MORE
TEMPERATURES NEARING 100 BY SUN/MON. COULD POSSIBLY SEE AN ISOLATED
STORM OR TWO DEVELOP ALONG LEE TROUGH NEAR CO/KS BORDER BUT WITH AS
DRY AS IT WILL BE WOULD NOT EXPECT MUCH RAIN FROM THEM AND THEREFORE
NOT EVEN WORTH A 20 POP AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 103  67  87 /   0  20  30  00
GCK  67 102  64  87 /   0  20  20  00
EHA  65  99  64  87 /  10  10  20  00
LBL  69 103  66  87 /   0  20  20  00
HYS  71 102  66  87 /   0  10  20  00
P28  72 102  70  90 /   0  20  30  00

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

FINCH/GRZYWACZ
Hazardous weather outlook, Jun 28, 5:10 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT TUE JUN 28 2005

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
510 AM CDT (410 AM MDT) TUE JUN 28 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON.  HIGH TEMPERATURES RISING UP TO AROUND 100 DEGREES
WILL RESULT IN AFTERNOON RELATIVE HUMIDITY VALUES DROPPING INTO THE
15 TO 25 PERCENT RANGE.  GUSTY SOUTH WINDS WILL HELP DRY OUT MATURE
AND CURED VEGETATION. OUTDOOR BURNING IS NOT RECOMMENDED. PEOPLE
WORKING IN AND AROUND UNHARVESTED WHEAT FIELDS AS WELL AS STUBBLE
FIELDS SHOULD EXERCISE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES ARE EXPECTED AGAIN ON WEDNESDAY AND WILL RESULT
IN VERY HIGH FIRE DANGER CONDITIONS AHEAD OF A COLD FRONT THAT WILL
MOVE SOUTH ACROSS WESTERN KANSAS BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE LATE
AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS FROM STORMS THAT DEVELOP.

THE COLD FRONT THAT MOVES THROUGH THE AREA ON WEDNESDAY WILL BECOME
STATIONARY ACROSS OKLAHOMA AND THE TEXAS PANHANDLE ON THURSDAY. TO
THE NORTH OF THE FRONT, SCATTERED THUNDERSTORMS COULD DEVELOP OVER
THE HIGH PLAINS OF EASTERN COLORADO AND BECOME ORGANIZED AS THEY MOVE
INTO WESTERN KANSAS DURING THE EVENING HOURS.  DAMAGING WIND, LARGE
HAIL AND HEAVY RAIN WILL BE POSSIBLE FROM STORMS THAT DEVELOP.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GERARD

In the hours before

Local storm report, Jun 28, 3:58 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 S ULYSSES             37.55N 101.36W
06/28/2005  60 MPH           GRANT              KS   PUBLIC

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:21 PM CDTSevere Thunderstorm WarningDDCGrant24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.